Three deaths associated with use of Xyrem®

Deborah L. Zvosec, Stephen W. Smith, Brad J. Hall

Research output: Contribution to journalArticlepeer-review

53 Scopus citations

Abstract

Fatalities resulting from popular use of gamma hydroxybutyrate (GHB) have previously been reported. We report three deaths associated with use of Xyrem® (sodium oxybate), a pharmaceutical preparation of GHB initially approved for treatment of narcolepsy with cataplexy. One death appears associated with Xyrem® abuse, with extremely high postmortem blood GHB levels documented. Although postmortem blood GHB levels in two other deaths are consistent with therapeutic levels, cause and effect cannot be established. We discuss these cases and factors which may have exerted contributory respiratory depressant effects, singly or in combination, including concurrent use of sedative hypnotics, obstructive sleep apnea, and obesity.

Original languageEnglish (US)
Pages (from-to)490-493
Number of pages4
JournalSleep Medicine
Volume10
Issue number4
DOIs
StatePublished - Apr 2009

Keywords

  • Deaths
  • Fatal outcome
  • Fatalities
  • GHB
  • Gamma hydroxybutyrate
  • Overdose
  • Sodium oxybate
  • Xyrem

Fingerprint

Dive into the research topics of 'Three deaths associated with use of Xyrem<sup>®</sup>'. Together they form a unique fingerprint.

Cite this